Obinutuzumab Treatment--What to Expect

Hello folks,

After nearly eight years of slow-growing CLL, I finally had to have treatment. Was hospitalized for a couple of days last week for the first infusion. The day after release I felt more energetic than I have for nearly a year. Then back to symptoms. Fatigue morning until night. Walking the dog made me sweat, even in the cool air. Still does. I had no energy for much beyond opening my mail. Still don't. Sometimes feel a bit "unsteady on my pins" when I walk around.

Alas, my appetite, which had pretty much disappeared over the last six weeks (eight pounds looked great off; thank God there was at least one positive side-effect!) seems to be returning to normal. Drat! If I have to have symptoms, why can't I retain the one positive symptom? :-(

In any case, would love to hear about the experience of others who have had this treatment. Do my physical reactions sound typical? What can I look forward to over the coming months?

I await your collective wisdom.

26 Replies

oldestnewest
  • No wisdom for you but nice to see you've retained a sense of humour through it all😀

    Peggy

  • How long did you feel energetic before the fatigue came back? Just for a week?

  • Hi Ducksoup,

    I saw that you've posted before about fatigue, so it sounds like an ongoing issue for you. I am so sorry to hear that.

    I had six months of obinutuzumab infusions. It would help to know a bit more about your situation:

    1. Were you hospitalized because of the fatigue?

    2. How many obin infusions did they do over the 2 days?

    3. Did you have swollen lymph nodes?

    4. Did you take allopurinol leading up to the first infusion?

    5. How many obinutuzumab infusions have you had so far and over what period of time?

    Sorry for the interrogation, just trying to get more context. :)

    ps - Duck Soup was my favorite Marx Bros Movie!

  • No hospitalization for fatigue. Treatment for rapid rise in wbc's and related numbers.

    Two infusions in two days. The first, only 100mg, testing for side effects. 900 mg on day 2.

    Yes, swollen lymphs.

    Yes, allopurinol starting week before the first.

    Today was my first weekly infusion.

    Hope that helps.

  • Hi duck soup

    I have had six infusions of obinutuzumab this year and it has worked well. Initially I had fever sickness and diarrheoa. I also felt relatively awesome the day after, sometimes, but I suspect that is because of steroids given during the treatment to reduce reaction.

    Share your symptoms carefully with your doctor so that you can together understand.

    Good luck

  • Thanks, Corin. Exactly the kind of thing I wanted to know. I hope you're feeling better now that the infusions are over.

  • Hi - I also had treatment with gazyva in April. I had really bad night sweats and felt pretty awful the month of April. May was better and by Memorial Day, I had a lot more energy. Interesting that I lost my appetite in April but it did come roaring back and I am now dealing with the extra pounds from steroids. Good luck!

  • Special thanks for this, Ruth. This is the kind of info I needed. Good luck with the weight. Steroids suck.

  • The first round was the worst, and I was mostly fine thereafter. I also feel energetic the first day after and then I'm a little sluggish the next couple of days. I've had 5 rounds, 3 to go. I have also gained back all the weight I lost (intentionally) prior to treatment. Getting your appetite back is common according to posts I've read here and in fact, the one day I was a few pounds lighter, they freaked out, so a couple of pounds gained is a sign of health even if our clothes don't agree.

  • This is so helpful. I'm normal! Others have mentioned steroids during treatment. I don't believe they've given me steroidal meds, but today is Treatment #2 and you can bet I'll check it out.

  • You are normal. I felt horrible the first day of treatment and haven't felt horrible since. I did neglect to mention the treatments make me sleepy. They said this was normal because we kind of freak out our body with this foreign monoclonal antibody. I think you will be fine today. Keep us posted. :)

  • I did get steroids. They just weren't called that. :-)

  • Hi Ducksoup ! I felt the same way after my first couple infusions of GA101 ! But it was short lived, thinking it may have been me and some wishful thinking. I also had ABT199 for a year. This drug made me super yucky. Now it's been 10 mo post drugs and I fell great !

  • Great! And may it last!

  • Hi, I'm on my 7th Gazyva infusion tomorrow. I've not had the steroids the last two times which has been nice as the side effects were not fun. I've had a bit more fatigue this past month. I'm having the sweating issue too but not as bad as prior to treatments when I had drenching night sweats. I've also gained back most of the weight I'd initially lost (darn) but my appetite is back to normal now. I'm definitely feeling better overall now than in August prior to my treatments and my blood numbers are almost normal. Blood platelets have gone from 71 to 135. 3 more treatments to go!

  • May I ask what was the incentive for treatment with Gazyva? Is it for appetite? For platelets? Is it given without any other medicine?

  • Oh, no, this is treatment for the disease itself. Fatigue and appetite were symptoms, but my wbc had shot up by 40K in four months. Found out today that my lymphocytes, which were at 154K before my first treatment last Monday, were down to 10K when I came in for the second course today. Hooray!

  • My Gazyva treatments are not in conjunction with any other medicine. I saw 3 oncologists and 2 of them said it was effective on it's own, one recommended adding chlorambicil.(which I did not do). I was having daily high fevers and horrible night sweats along with low platelet counts prior to starting the infusions. Feeling so much better now, fatigue is still there but I can walk several miles again, and I played a full 18 holes of golf yesterday for the first time in 8 months. (Riding in a cart, but still a lot of walking). My spleen was enlarged prior to treatment as well and that has gone down to normal. I'm hoping for continued progress.

  • Keep in touch, skinkade. We seem to be experiencing this at the same time. Glad you're feeling so much better!

  • Skinkade,

    I asked my question because it has been suggested to me that I might best be treated (not clear as to the symptoms calling for any treatment) with Gazyva and Chlorambucil.

    Thank you for sharing your experience with just Gazyva. I am reluctant to have any treatment (as are we all, I guess) but it so nice to be able to know that others have fared well with treatment.

    Do you know or remember why the 1 Dr. suggested the addition of Chlorambucil?

    As always, thank you to all who share their experience.

  • Gazyva and chlorambucil were used together in clinical trials and that is how it was FDA approved...

    Chlorabucil is consider the treatment backbone... but some don't want chemo so they drop it... How effective it is a single agent is yet to be determined..

    CLL11 Trial

    bloodjournal.org/content/12...

    ~chris

  • Thank you for that info, Chris.

  • It sounds like you are definitely normal. 'Steroid' is the layman's word for all kinds corticosteroids that help to suppress inflammation. Infusion reactions are so common with obin that they pre-medicate us with a couple Benadryls (antihistamines that can make your sleepy), Tylenols (to reduce possible fever) and then an hour or so drip of steroids. Most people don't have infusion reactions after the first day. That's why that first 100mgs takes so long and why they have to keep a close eye on you, just to be safe.

    I had more problems with the steroids than I did with the obin (couldn't sleep until they wore off and then totally crashed when they did).

    It sounds like you're right on track. Please don't worry about your weight just now. But if you can get out and move, it will definitely help.

    Good luck and please keep us posted!

  • Thank you! All of you have been so helpful. I'm deeply grateful.

  • I was put on Ibrutinib for my aggressive CLL. Prior to that I was also hospitalized and underwent FCR (fladeribine, cytoxin and retuxin) therapy. When my counts got bad again, I was treated with retuxin only and stayed stable for almost two years. When my counts when up agin, I started the ibrutinib. My counts were much better but I developed some side effects, mainly lip swelling, some weight gain, ruined finger nails, and I did not feel much better except sweats almost disappeared. I have been off all medication for CLL for two months and do not anticipate going back on Ibrutinib until my white cell count gets out of the normal range. Sweats are still not too bad, mainly at night or upon waking in the morning. i have taken to sleeping with an ice pack in case sweats come in the night. It is important to try to do some exercise, especially to strengthen your legs.

  • Really good information. I'm blessed that I have to walk my dog every day. Usually it's a nice, long walk in the morning. Helps with muscles and joints. I'm hoping my side effects are minimal--I guess time will answer that question. And yes, I sometimes need an ice pack in the night. Alas.

You may also like...